Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 220, NWS Charleston, WV

July 11, 2011Athens County, Morgan County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 11, 2011, 2:46 PM EDT for Athens County, Morgan County, Perry County, Ohio. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2011, 2:46 PM EDT (18:46 UTC)
Expired
Jul 11, 2011, 3:45 PM EDT
In force
59 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Athens County, OH, Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:48 PM EDTTSTM WND DMGGlenford, OHLARGE BRANCHES BROKEN.
Jul 11, 3:00 PM EDTTSTM WND DMGNew Lexington, OHLARGE BRANCHES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 2:16 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS51 KRLX 111846
SVRRLX
OHC009-115-127-111945-
/O.NEW.KRLX.SV.W.0220.110711T1846Z-110711T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ATHENS COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...NELSONVILLE...GLOUSTER...
  NORTHWESTERN MORGAN COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF MCCONNELSVILLE...
  PERRY COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...SOMERSET...SHAWNEE...PERRY STATE
  FOREST...NEW LEXINGTON...

* UNTIL 345 PM EDT

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SOMERSET...AND MOVING SOUTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JUNCTION CITY...CROOKSVILLE...NEW STRAITSVILLE...HEMLOCK...        
  RENDVILLE...CORNING...MALTA...BUCHTEL AND BURR OAK STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.

&&

LAT...LON 3992 8218 3990 8216 3982 8216 3982 8207
      3978 8207 3977 8197 3965 8183 3938 8228
      3948 8227 3947 8218 3955 8217 3955 8226
      3959 8227 3960 8239 3973 8238 3975 8241
      3983 8241 3983 8247 3987 8248 3993 8238
TIME...MOT...LOC 1846Z 324DEG 39KT 3980 8234

$$

26
2 follow-up statements
725 
WWUS51 KRLX 111919
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT MON JUL 11 2011

OHC009-115-127-111945-
/O.CON.KRLX.SV.W.0220.000000T0000Z-110711T1945Z/
ATHENS OH-MORGAN OH-PERRY OH-
319 PM EDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR PERRY...NORTHWESTERN MORGAN AND NORTHWESTERN ATHENS COUNTIES...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GLOUSTER...MOVING SOUTHEAST AT 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.

&&

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3992 8218 3990 8216 3982 8216 3982 8207
      3978 8207 3977 8197 3965 8183 3938 8228
      3948 8227 3947 8218 3955 8217 3955 8226
      3959 8227 3960 8239 3973 8238 3975 8241
      3983 8241 3983 8247 3987 8248 3993 8238
TIME...MOT...LOC 1919Z 324DEG 39KT 3951 8207

$$

TAX
252 
WWUS51 KRLX 111943
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
343 PM EDT MON JUL 11 2011

OHC009-115-127-111953-
/O.EXP.KRLX.SV.W.0220.000000T0000Z-110711T1945Z/
ATHENS OH-MORGAN OH-PERRY OH-
343 PM EDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR PERRY...NORTHWESTERN MORGAN
AND NORTHWESTERN ATHENS COUNTIES WILL EXPIRE AT 345 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3992 8218 3990 8216 3982 8216 3982 8207
      3978 8207 3977 8197 3965 8183 3938 8228
      3948 8227 3947 8218 3955 8217 3955 8226
      3959 8227 3960 8239 3973 8238 3975 8241
      3983 8241 3983 8247 3987 8248 3993 8238
TIME...MOT...LOC 1943Z 324DEG 39KT 3930 8188

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:41 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 11, 2:41 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
241 PM EDT MON JUL 11 2011

.SYNOPSIS...
A WEAK COLD FRONT PUSHES SOUTHWARD TONIGHT AND TUESDAY. ANOTHER COLD
FRONT PUSHES THROUGH ON WEDNESDAY. HIGH PRESSURE ON THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THUNDERSTORM COMPLEX PUSHES THROUGH THIS EVENING. HIGH
CAPES...GOOD SHEAR...AND INSTABILITY WILL COMBINE TO ALLOW
SUSTAINMENT OF MCS AS IT TRANSITIONS SWD ACROSS THE CWA. EXPECT
THIS SYSTEM TO BE MAINLY A WIND AND LIGHTNING PRODUCER...WITH
LOCALLY HEAVY DOWNPOURS. FREEZING LEVELS REMAIN QUITE HIGH...UP
AROUND 15KFT AND MAY KEEP HAIL FROM GETTING TOO LARGE. TRENDED
TOWARDS CAT POPS FOR THE EARLY HOURS OF THE PD. LATER TONIGHT...
COLD FRONT SWEEPS THROUGH BRINGING ANOUTHER ROUND OF SHOWERS.

FOR TEMPS...SPLIT THE DIFFERENCE BETWEEN THE MAV AND MET GUIDANCE
WHICH IS ABOUTH WITH BC GRIDS HAVE BEEN ADVERTIZING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
TRIMMED BACK POPS TUES NIGHT INTO WEDS MORNING AS THE COLD FRONT
WILL PUSH SOUTH...CLEARING OUR SOUTHERN COUNTIES BY 12Z WEDS. KEEP
POPS IN FOR WEDS AFTERNOON AS THE UPPER TROUGH SWINGS THROUGH WITH A
500MB VORT MAX. VERY LIMITED MOISTURE IN THE POST FRONT ENVIRONMENT
SHOULD LIMIT THE SHOWERS AND THUNDERSTORMS...BUT KEPT CHC POPS IN
ALONG THE MAIN FORCING TO THE NORTH...AND IN THE SOUTH WHERE THERE
IS A LITTLE MORE MOISTURE AVAILABILITY. AS UPPER TROUGH SWINGS
THROUGH...POPS QUICKLY ERODE AS MOISTURE IN THE COLUMN DRIES UP.
KEEP TEMPS NEAR GUIDANCE AS TEMPERATURES DROP BACK TO NEAR NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
HPC FORECAST GENERALLY FOLLOWED...WITH SOME TWEAKS.

SURFACE HIGH PRESSURE WILL PUSH EAST EARLY IN THE PERIOD.  AS A
RESULT...TEMPERATURES EARLY SHOULD BE COOLER...WITH READINGS
RETURNING TO NORMAL LATER IN THE PERIOD.

MAIN QUESTION FOR THIS PERIOD IS NORTHWEST FLOW EARLY IN THE
PERIOD...WITH THE UPPER RIDGE BUILDING EAST ACROSS THE AREA.
BECAUSE OF THIS...MAINTAINED HPC CHANCE/SLIGHT CHANCE POPS.  POPS
SHOULD BE SOMEWHAT DIURNAL IN NATURE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS PREVAIL THROUGH THE LATE AFTERNOON HOURS. MCS OVER
CENTRAL OH TO TRANSITION SWD ACROSS THE FORECAST AREA THIS EVENING
BRINGING REDUCED VSBYS AND LOWERD CIGS...ALONG WITH BRIEF GUSTY
WINDS IN CONVECTION. TRIED TO TIME FEATURE ACROSS THE KPKB
TONIGHT...WITH EASTWARD TRANSITION DURING THE EVENING HOURS.

WAVE MOVES THRU BY 06Z WITH SFC FRONT POISED SAY SE INTO AREA
06-12Z. MAY SEE ANOTHER ROUND OF CONVECTION WITH THIS GIVEN UPR
LEVEL SUPPORT.

RIVER AND VALLEY SHOULD REDEVELOP DURING THE MORNING HOURS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: CONVECTION OVER NRN WV MAY CAUSE BRIEF IFR
CONDITIONS AND EXTEND FURTHER SOUTH THEN FORECAST AND RIVER-VALLEY
FOG MAY BE MORE WIDESPREAD DURING THE MORNING HOURS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR CONDITIONS IN CONVECTION POSSIBLE TUESDAY AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/JSH/TAX
NEAR TERM...KMC
SHORT TERM...TAX
LONG TERM...JSH
AVIATION...KMC
Hazardous weather outlook, Jul 11, 2:42 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT MON JUL 11 2011

OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-036>040-046-
047-121845-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-LAWRENCE-
WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
242 PM EDT MON JUL 11 2011

...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-VAZ003-004-WVZ033>035-121845-
GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
RALEIGH-
242 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 11, 2:28 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
228 PM EDT MON JUL 11 2011

OHZ066-067-111930-
MORGAN OH-PERRY OH-
228 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MORGAN AND PERRY
COUNTIES...

AT 224 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 26 MILES
NORTHWEST OF ZANESVILLE TO 6 MILES NORTH OF REYNOLDSBURG TO 5 MILES
NORTHEAST OF JEFFERSON...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 55 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR THORNVILLE AROUND 250 PM...GLENFORD AROUND
255 PM...SOMERSET AROUND 300 PM...PERRY STATE FOREST...NEW
LEXINGTON...JUNCTION CITY...AND CROOKSVILLE AROUND 310 PM...NEW
LEXINGTON AROUND 315 PM...SHAWNEE AND NEW STRAITSVILLE AROUND 320 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3992 8218 3990 8216 3982 8216 3982 8207
      3978 8207 3976 8189 3955 8215 3955 8226
      3959 8227 3960 8239 3973 8238 3975 8241
      3983 8241 3984 8248 3993 8247

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:28 PM EDTSpecial Weather StatementRLXPerry62 min
Jul 11, 3:26 PM EDTSpecial Weather StatementRLXAthens, Jackson, Morgan, Vinton, Washington64 min
Jul 11, 4:05 PM EDTSpecial Weather StatementRLXMeigs55 min
Jul 11, 4:12 PM EDTSpecial Weather StatementRLXGallia, Jackson, Lawrence63 min
Jul 11, 5:12 PM EDTSpecial Weather StatementRLXLawrence63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.